Arizona, 2020

Dust Storm and Damaging Winds in Arizona, July 11, 2020

July 11, 2020 · NWS TWC · 6 events in 4 counties and zones

Isolated to scattered thunderstorms developed and moved north across southeast Arizona, primarily south of Interstate 10. One storm caused flash flooding in southern Cochise County and another produced severe wind gusts in the Empire Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$161,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Isolated to scattered thunderstorms developed and moved north across southeast Arizona, primarily south of Interstate 10. One storm caused flash flooding in southern Cochise County and another produced severe wind gusts in the Empire Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 11, 2:40 PM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 11, 2:40 PM MST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
240 PM MST Sat Jul 11 2020

.SYNOPSIS...Very hot daytime temperatures into early next week,
with record or near record highs through Monday. We'll have enough
moisture around for isolated to scattered showers and thunderstorms,
with the best chances mainly south of Tucson and in the eastern
mountains.

&&

.DISCUSSION...The heat is on this weekend with Excessive Heat
Warnings in place through Monday across most of the area with
Sunday likely the hottest day. Record or near record highs next
three days.

Mostly sunny to partly cloudy across the area this afternoon. The
exception was across the White mountains where it was mostly
cloudy with isolated showers/thunderstorms. Afternoon temperatures
were at or up to 4 degrees warmer than this time Friday with
surface dewpoints in the 40s to mid 50s. Some drier air has moved
into the far eastern areas thus PW values this afternoon ranged
from 0.80" near AZ/NM border to 1.5" western areas. Steering
easterly around 10-15 mph.

Outside of the Whites, convection over the higher terrain E/SE of
Tucson rather slow. Latest CAMs have mainly isolated thunderstorms
moving west across the area through this evening. Best areal
coverage for short lived strong storms with localized heavy rain
still appears to be across Santa Cruz county and the southern
parts of central Pima county or south of Sells. There still
remains a slight chance of a brief thunderstorm over the Bighorn
Burn scar into early this evening.

Sunday still looks like a furnace area wide with the hottest
temperatures of the year. Thunderstorm chances remain on the very
low end side.

Next week: Slight chance of thunderstorms first half of next week
and with the high drifting into a more favorable position late in
the week an uptick in activity is expected. Temperatures start the
week rather hot, near record highs on Monday, then gradually cool
closer to normal mid-July values.

&&

.AVIATION...Valid through 13/00Z.
SCT-BKN 10-14k ft, SCT-BKN 20k FT with ISOLD -SHRA/TSRA contg into
the evening, mainly from KTUS south and east. ISOLD -SHRA/TSRA
will diminish after 12/04Z but will is once again expected Sunday
after 20Z. Outside of TSRA outflows, SFC winds NWLY 10-14 kts with
a few gusts around 20-25 kts through about 12/03Z then becoming
variable less than 12 kts the remainder of the forecast period.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...There is a slight chance of mainly afternoon and
evening showers and thunderstorms from the Tucson metro area, south
and east through Sunday, then mainly south to southeast of Tucson
Monday and Tuesday before perhaps an increase in coverage later in
the upcoming week. That said the best chances remain along the
International Border and across the White Mountains. Through Monday
temperatures will peak near or above record levels before easing
back to more normal levels next week.  Humidity levels will remain
close to average through the week with generally good overnight
recoveries. 20-ft winds will generally remain less than 15 mph
outside of the usual afternoon gustiness due to daytime heating.
Also, any afternoon/evening thunderstorms will capable of gusts of
45+ mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Excessive Heat Warning until 8 PM MST Monday for AZZ501>509-515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 11, 3:52 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Tucson AZ
352 PM MST Sat Jul 11 2020

AZZ508-512-112315-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
352 PM MST Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 415
PM MST...

At 352 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles west of Chiricahua National Monument, or 21 miles southeast of
Willcox, moving west at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly remote areas of central Cochise
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3214 10944 3200 10943 3195 10972 3218 10972
TIME...MOT...LOC 2252Z 105DEG 14KT 3206 10953

TGD
Special weather statement, Jul 11, 4:44 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Tucson AZ
444 PM MST Sat Jul 11 2020

AZZ503-513-120015-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
444 PM MST Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND
SOUTHEASTERN SANTA CRUZ COUNTIES UNTIL 515 PM MST...

At 443 PM MST, Doppler radar was tracking a strong thunderstorm over
Parker Canyon Lake, or 15 miles west of Sierra Vista, moving west at
15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Parker Canyon Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3143 11036 3135 11038 3137 11059 3152 11055
TIME...MOT...LOC 2343Z 105DEG 11KT 3142 11046

TGD

The radar

The Tucson radar (KEMX), 83 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 dust storm, 1 lightning. Local standard time, as filed.

Dust Storm, Eastern Cochise County Below 5000 Feet

When
July 11, 5:15 PM MST to 6:05 PM MST
Where
Eastern Cochise County Below 5000 Feet forecast zone
Reported by
Law Enforcement
Coordinates
31.880, -109.751 (the zone’s center; the record gives no point)

Strong thunderstorm winds initiated a dust storm near the Willcox Playa that moved west restricting visibility to less than a quarter mile along Interstate 10 between Willcox and Texas Canyon, temporarily halting traffic.

Thunderstorm Wind, Cochise

When
July 11, 5:28 PM MST to 5:46 PM MST
Where
Cochise County, 0.15 mi N of Sierra Vista to 5.35 mi WNW of (Fhu)ft Huachuca Afb
Measured
69 kt (79 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
31.552, -110.300

Thunderstorm wind gusts downed six power poles in Sierra Vista near Willcox Rd. and S Carmichael Ave. Wind gusts of 61 mph were reported at KFHU Libby Field ASOS and 79 mph at KALK Pioneer Field ASOS.

Thunderstorm Wind, Cochise

When
July 11, 6:20 PM MST
Where
Cochise County, 0.32 mi ESE of Benson
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Local Official
Coordinates
31.968, -110.295

Thunderstorm winds downed a tree at the Benson Visitor Center. The falling tree also damaged a pole-mounted gaslight.

Thunderstorm Wind, Pima

When
July 11, 7:32 PM MST to 8:00 PM MST
Where
Pima County, 4.21 mi S of Sabino to 3.46 mi S of Oro Vly
Measured
56 kt (64 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
32.239, -110.824

Thunderstorms rolled northwest across the Tucson Metro area with thunderstorm outflow winds downing numerous trees and ten power poles. Power was out for several hours for at least 12,000 customers due to downed poles and lines as well as damaged transformers. Power poles were reported down at Broadway and Craycroft, Prince and Flowing Wells and Ina and Oracle. Fallen trees caused damage to the Mission Palms Apartments near Orange Grove and La Cholla. Trees also fell onto a vehicle at River and Craycroft and two cars in Oro Valley. A wind gust to 59 mph was recorded at KDMA Davis-Monthan AFB ASOS.

Lightning, Pima

When
July 11, 8:00 PM MST
Where
Pima County, 4.86 mi ENE of (Dma)davis Monthan A
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
32.201, -110.805

Lightning struck a house in 26th St and Camino Seco in Tucson. Lightning only caused a small hole in the roof, but fire caused considerable damage to at least one room in the house.

Dust Storm, Tucson Metro Area

When
July 11, 8:10 PM MST to 8:30 PM MST
Where
Tucson Metro Area forecast zone
Reported by
NWS Employee
Coordinates
32.097, -111.790 (the zone’s center; the record gives no point)

Thunderstorm outflow winds produced blowing dust that restricted visibility to less than a quarter mile along Interstate 10 in northwest portions of the Tucson Metro area, temporarily halting traffic.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2020Every state in 2020This day in weather historyWarnings in Arizona, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 912877, 912878, 912881, 912883, 912885, 912884.